Utah, 2008

High Wind in Utah, June 10, 2008

June 10, 2008 · NWS GJT · 1 event in 1 county or zone

Strong winds buffeted the area ahead of a cold front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong winds buffeted the area ahead of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 10, 3:36 AM MST, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 10, 3:36 AM MST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
436 AM MDT TUE JUN 10 2008

...VERY WARM AND WINDY TODAY AHEAD OF A STRONG COLD FRONT...

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
A STORM SYSTEM OVER THE PACIFIC NORTHWEST EARLY THIS MORNING WILL
MOVE OVER THE NORTHERN ROCKIES LATE TODAY AND TONIGHT. A TRAILING
COLD FRONT WILL APPROACH THE FORECAST AREA AND REACH NORTHEAST UTAH
AND EXTREME NORTHWEST COLORADO BY LATE AFTERNOON. THE FRONT IS THEN
EXPECTED TO SLOW AND MOVE TO FAR SOUTHEAST UTAH AND SOUTHWEST
COLORADO BY DAYBREAK WEDNESDAY AND THEN MOVE SOUTH OF THE AREA
DURING THE DAY WEDNESDAY. WINDY CONDITIONS EXPECTED AHEAD OF THE
FRONT TODAY. HOISTED A WIND ADVISORY FOR MUCH OF THE LOWER ELEVATIONS
ACROSS THE CENTRAL AND NORTH THIS AFTERNOON INTO EARLY EVENING. DEEP
MIXING IN TIGHT GRADIENT FLOW SHOULD GENERATE ADVISORY CRITERIA
GUSTS.

MOISTURE STILL LOOKS QUITE LIMITED WITH THIS SYSTEM. HOWEVER...THE
NAM DOES GENERATE MORE PRECIPITATION ACROSS THE FAR NORTH THAN
PREVIOUS CYCLES SO BOOSTED POPS A LITTLE FOR MOUNTAINS OF NORTHWEST
COLORADO FOR TONIGHT. SHOWERS WILL BE CONFINED MAINLY TO THE NORTH OF
INTERSTATE 70 WITH THE BEST CHANCE OF MEASURABLE PRECIPITATION COMING
TONIGHT AND WEDNESDAY IN POST FRONTAL COLD AIR ADVECTION. A FEW
SHOWERS MAY LINGER ACROSS THE NORTH WEDNESDAY NIGHT AS COOL CYCLONIC
FLOW REMAINS OVER THE AREA. BREEZY TO LOCALLY WINDY CONDITIONS ON
WEDNESDAY ESPECIALLY ACROSS SOUTHWEST COLORADO AND THROUGH THE
INTERSTATE 70 CORRIDOR EAST OF GRAND JUNCTION.

LITTLE CHANGE TO THE PREVIOUS TEMPERATURE FORECAST WITH AFTERNOON
HIGHS TODAY WELL ABOVE NORMAL AND MUCH COOLER CONDITIONS FOR
WEDNESDAY.

.LONG TERM...THURSDAY THROUGH MONDAY NIGHT...
SOUTHERN EDGE OF THE TROUGH REMAINS OVER EASTERN UT AND WESTERN CO
THURSDAY AND THURSDAY NIGHT. ADDITIONAL DISTURBANCES AT UPPER LEVELS
TRACK OVERHEAD THURSDAY AND ALSO THURSDAY NIGHT. MODELS CONTINUE TO
PORTRAY DRY CONDITIONS WITH LIMITED SHOWER THUNDERSTORM ACTIVITY.
WILL KEEP THE SLIGHT CHANCE OVER THE NORTHERN MTNS CURRENTLY IN THE
FORECAST...ALTHOUGH TRENDED CLOUD COVER UPWARD AS AN AREA OF HIGHER
RH AROUND 500 MB IS INDICATED. AFTER THIS SYSTEM EXITS THE AREA
MODELS BUILD A RIDGE OF OF HIGH PRESSURE OVER NORTHERN MEX AND THE
SOUTHWESTERN US. TEMPERATURES WILL WARM TO ABOVE NORMAL BY NEXT
WEEKEND WITH FAIRLY DRY CONDITIONS. A FEW WEAK DISTURBANCES ARE
FORECAST TO MOVE THROUGH THE FLOW AND COULD SPAWN AN ISOLATED TS/SH
OVER THE HIGHER TERRAIN...BUT MAINLY AN INCREASE IN CLOUDS BY EARLY
NEXT WEEK. KEPT POPS ON THE DRY SIDE.

&&

.AVIATION...
VFR CONDITIONS TODAY BUT STRONG GUSTY SOUTHWEST SURFACE WINDS WILL
DEVELOP AHEAD OF A COLD FRONT WITH AREAS OF LOW LEVEL WIND SHEAR
LIKELY.

&&

.FIRE WEATHER...
A STRONG COLD FRONT WILL APPROACH THE AREA TODAY. STRONG SOUTHWEST
GRADIENT FLOW AHEAD OF THE FRONT WILL PRODUCE WINDY CONDITIONS
FROM LATE MORNING INTO EARLY THIS EVENING WITH TEMPERATURES CLIMBING
SEVERAL DEGREES ABOVE NORMAL. WINDS AND RELATIVE HUMIDITY ARE
EXPECTED TO REACH CRITICAL LEVELS MID DAY TODAY THROUGH EARLY
EVENING SO A RED FLAG WARNING IS IN EFFECT FOR LOWER ELEVATIONS OF
FIRE WEATHER ZONES 203...205...AND 207.

&&

.HYDROLOGY...
SNOW MELT CONTINUES TO KEEP FLOWS HIGH ON SOME RIVERS AND STREAMS
ACROSS NORTHWESTERN AND WESTERN CENTRAL COLORADO...THROUGH FLOWS
CONTINUE TO DECREASE SLIGHTLY. LOCATIONS ALONG THE GREEN...YAMPA...
WHITE...CRYSTAL...AND EAGLE RIVERS REMAIN NEAR OR ABOVE BANKFULL.
FORECASTS FOR MANY LOCATIONS SHOW A CONTINUED GRADUAL DECREASE IN
FLOWS OVER THE NEXT FEW DAYS...ALTHOUGH MANY WATERWAYS WILL STILL RUN
HIGH AND FAST AND WILL THEREFORE REQUIRE CLOSE MONITORING.

FLOOD ADVISORIES REMAIN IN EFFECT ACROSS WEST CENTRAL AND NORTHWEST
COLORADO AND NORTHEAST UTAH AND SHOULD CONTINUE AT LEAST THE NEXT
DAY. SOME RIVERS MAY INCREASE AGAIN BY THE END OF THE WEEK AS
TEMPERATURES INCREASE OVER THE HIGH COUNTRY AND HIGHER ELEVATION SNOW
MELTS. STAY TUNED TO THE LATEST FORECASTS AND VISIT WEATHER.GOV/GJT
FOR MORE INFORMATION.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLOOD ADVISORIES FOR THE WHITE RIVER NEAR MEEKER...THE
       EAGLE RIVER BELOW GYPSUM...THE CRYSTAL RIVER ABOVE
       REDSTONE...AND THE YAMPA RIVER AT STEAMBOAT SPRINGS UNTIL
       FURTHER NOTICE.
      RED FLAG WARNING FROM 11 AM TO 8 PM TODAY FOR WEST CENTRAL
       AND SOUTHWEST COLORADO FIRE WEATHER ZONES 203 AND 207 BELOW
       7000 FEET...AND ZONE 205 BELOW 8000 FEET.
      WIND ADVISORY IN EFFECT FROM NOON UNTIL 8 PM TODAY FOR LOWER
       ELEVATIONS OF NORTHWEST AND WEST CENTRAL COLORADO...INCLUDING
       ZONES 1/2/5/6/7/8/11/20.
.UT...FLOOD ADVISORY FOR THE GREEN RIVER NEAR JENSEN UNTIL FURTHER
       NOTICE.
      WIND ADVISORY IN EFFECT FROM NOON UNTIL 8 PM TODAY FOR MUCH OF
       THE LOWER ELEVATIONS OF EAST CENTRAL AND SOUTHEAST UTAH...
       INCLUDING ZONES 27 AND 29.

SHORT TERM.....TAL
LONG TERM......AS
AVIATION.......TAL
FIRE WEATHER...EH/TAL
HYDROLOGY......AS
Hazardous weather outlook, Jun 10, 5:05 AM MST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
605 AM MDT TUE JUN 10 2008

COZ001>014-017>023-UTZ022>025-027>029-111200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
605 AM MDT TUE JUN 10 2008

...RED FLAG WARNING LATE THIS MORNING THROUGH EARLY THIS EVENING FOR
LOWER ELEVATIONS OF WEST CENTRAL AND SOUTHWEST COLORADO...
...WIND ADVISORY THIS AFTERNOON AND EARLY EVENING FOR LOWER
ELEVATIONS OF NORTHWEST AND WEST CENTRAL COLORADO AND MUCH OF EAST
CENTRAL AND SOUTHEAST UTAH...
...FLOOD ADVISORIES IN EFFECT FOR A NUMBER OF RIVER POINTS ACROSS
WEST CENTRAL AND NORTHWEST COLORADO AND NORTHEAST UTAH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS WILL INCREASE TODAY AHEAD OF A COLD FRONT...WITH
WIND GUSTS THIS AFTERNOON REACHING SPEEDS OF 40 TO 45 MPH. THE
COMBINATION OF STRONG GUSTY WINDS AND LOW RELATIVE HUMIDTY WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS LOWER ELEVATIONS OF
WEST CENTRAL AND SOUTHWEST COLORADO LATE THIS MORNING THROUGH EARLY
THIS EVENING.

ISOLATED THUNDERSTORMS AREA POSSIBLE ACROSS EXTREME NORTHEAST UTAH
AND NORTHWEST COLORADO TONIGHT. CLOUD TO GROUND LIGHTNING AND SMALL
HAIL MAY ACCOMPANY THE THUNDERSTORMS.

RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH RESULTING IN SWIFT AND
DANGEROUS CURRENTS. SOME RIVERS AND STREAMS WILL BE ABOVE BANKFULL.
FOR MORE DETAILED INFORMATION ON RIVER LEVELS IN THE REGION...PLEASE
VISIT OUR WEBSITE AT WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BREEZY TO LOCALLY WINDY CONDITIONS WILL OCCUR WEDNESDAY...ESPECIALLY
ACROSS SOUTHWEST COLORADO AND ALONG THE INTERSTATE 70 CORRIDOR EAST
OF GRAND JUNCTION.

ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY...GENERALLY NORTH OF
INTERSTATE 70. SMALL HAIL...GUSTY WINDS...AND CLOUD TO GROUND
LIGHTNING ARE POSSIBLE WITH THE THUNDERSTORMS.

RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH RESULTING IN SWIFT AND
DANGEROUS CURRENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Uinta Basin

When
June 10, 6:55 AM MST to 7:05 AM MST
Where
Eastern Uinta Basin forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$200
Reported by
COOP Observer
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Strong winds from the south shifted to the north northeast and increased in intensity which caused tree limb damage.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121082.